New Mexico, 2012

High Wind and Strong Wind in New Mexico, January 21 to 22, 2012

January 21 to 22, 2012 · NWS ABQ · 10 events in 10 counties and zones

A strong Pacific storm swept across New Mexico on the 21st into the 22nd, bringing widespread high winds to the state.

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A strong Pacific storm swept across New Mexico on the 21st into the 22nd, bringing widespread high winds to the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 21, 3:16 PM MST, 3 hours 44 minutes earlier.

Area forecast discussion, Jan 21, 3:16 PM MST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
316 PM MST SAT JAN 21 2012

.DISCUSSION...
STILL LOOKING AT A PRETTY MOIST MID AND UPPER LEVEL AIRMASS COMING
INTO W AZ PER BLENDED PRECIPITABLE H2O SAT IMAGERY...BUT THERE IS
SOME DRYING ALREADY IMPINGING ON IT FROM THE N...SO DOUBTFUL THAT
ANYTHING MORE THAN .6 OR .7 INCH WILL REACH NM AT LEAST FOR ANY
LENGTH OF TIME. STILL THOUGH HAVE NOT TWEAKED THE QPF AND SNOW AMT
GRIDS FOR TONIGHT VERY MUCH AS THEY SEEM PRETTY WELL SUPPORTED BY
LATEST MODEL RUNS. NAM STILL SEEMS AT LEAST A LITTLE HIGH FOR
TOTAL QPF IN S SAN JUANS OF RIO ARRIBA COUNTY...SO KEPT HIGHLIGHT
AS A WINTER WX ADVISORY AND NOT A WARNING LATER SHIFT WILL LIKLEY
MONITOR CLOSELY FOR ANY UPGRADE POTENTIAL AS THIS AREA IS PRETTY
HIGH END ADVISORY...IN 4 TO 8 INCH RANGE AND HIGH UP A FEW 10 OR
11 INCH AMTS. STILL KEEPING SANGRES AND JEMEZ OUT OF ANY WINTER
WX HIGHLIGHTS AS AMTS THERE FOR THE MOST PART SHOULD REMAIN BELOW
HIGHLIGHT LEVEL. AS FOR WINDS...WILL MAINTAIN THE HIGH WIND
WARNING EARLIER ADDED FOR CHAVES COUNTY PLAINS...ROOSEVELT AND DE
BACA COUNTIES...THOUGH AGAIN THAT SHOULD BE OF RATHER BRIEF
DURATION NEAR AND PERHAPS A LITTLE WAYS EITHER SIDE OF PACIFIC
FRONTAL PASSAGE TOWARD DAWN SUN. OTHER EARLIER ISSUED WIND
HIGHLIGHTS MAINTAINED AS WELL.

AS FOR NEXT UNSETTLED WX MAKER...BETWEEN MON AND WED...LATEST NAM
RUN IS BEGINNING TO LEAN A LITTLE MORE TOWARD THE GFS SOLUTION OF
TURNING UPPER LOW SHARPLY SOUTHWARD AS IT NEARS THE STATE...THOUGH
STILL NOT AS SHARPLY AS THE POSSIBLY OUTLIER GFS MODEL. BUT DID
LOWER QPF AND SNOW AMTS SLIGHTLY ACROSS MUCH OF N NM...BUT AVOIDED
ANY MASSIVE SHIFTS GIVEN STILL QUITE DIVERGENT MODEL SOLUTIONS FOR
EARLY NEXT WEEK.

43

&&

.AVIATION...
GUSTY SURFACE WINDS WILL PERSIST DURING THE OVERNIGHT HOURS...
GENERALLY SOUTHWEST IN THE EVENING HOURS BUT BECOMING WEST AND
INCREASING OVER THE HIGH TERRAIN AFTER 06Z AS A FAST MOVING UPPER
LEVEL TROUGH AND ASSOCIATED COLD FRONT CROSS THE STATE.
PRECIPITATION WILL INCREASE AS WELL...ACROSS THE NORTHWEST THIRD OF
THE FORECAST AREA THROUGH 12Z AND FAVORING THE NORTHERN HIGH
TERRAIN. CIGS AND VISIBILITIES WILL STEADILY LOWER IN THIS AREA WITH
MVFR CONDITIONS AND MOUNTAIN OBSCURATIONS. AFTER 12Z...THE STRONGEST
WINDS WILL EXTEND ACROSS THE CENTRAL HIGH TERRAIN AND THE EAST
CENTRAL PLAINS...WITH SPEEDS OF 35 TO 45 KTS AND GUSTS TO 55 KTS.
AREAS OF BLOWING DUST WILL LIMIT VISIBILITIES IN PLACES...ESPECIALLY
FROM 06Z TO 20Z ACROSS THE EAST CENTRAL HIGHLANDS AND PLAINS. WINDS
DECREASE AFTER 21Z.

NEXT AVIATION DISCUSSION SCHEDULED FOR 10Z. 05

&&

.FIRE WEATHER...
A FAST MOVING UPPER LEVEL TROUGH...CURRENTLY APPROACHING THE
STATE...WILL PRODUCE POTENTIALLY DAMAGING WINDS AND AREAS OF WINTER
PRECIPITATION AS IT CROSSES THE STATE THIS EVENING.  SOUTHWEST WINDS
AHEAD OF THE SYSTEM WILL PERSIST INTO THE EVENING HOURS THEN
STRENGTHEN AND BECOME WEST AS A STRONG UPPER LEVEL JET MOVES OVER
NEW MEXICO. PRECIPITATION WILL INCREASE ACROSS THE NORTHWEST AND
WILL FAVOR THE NORTHERN HIGH TERRAIN WHERE SNOW ACCUMULATIONS ARE EXPECTED.
BY EARLY SUNDAY MORNING AND THROUGH THE MIDDAY HOURS...WINDS WILL BE
STRONGEST ACROSS THE CENTRAL HIGH TERRAIN AND EAST CENTRAL PLAINS.

WITH THE STRONG WINDS ACROSS THE EAST CENTRAL PLAINS...AND DRIER AIR
MOVING IN BEHIND THE SURFACE FRONT...RED FLAG CONDITIONS LOOK TO BE
POSSIBLE ACROSS THE EAST CENTRAL PLAINS ON SUNDAY...GENERALLY ALONG
AND SOUTH OF INTERSTATE 40 EAST OF SANTA ROSA.  WILL MAINTAIN FIRE
WEATHER WATCH IN THIS AREA WITH STRONG WINDS COMBINING WITH LOW
HUMIDITIES AFTER 18Z.

WINDS DECREASE LATE SUNDAY AND SKIES CLEAR FROM WEST TO EAST AS THE
UPPER TROUGH MOVES EAST OF THE STATE.

GENERALLY ZONAL FLOW ALOFT WILL DOMINATE ON MONDAY...AS THE NEXT
WINTER SYSTEM APPROACHES THE STATE. BREEZY WEST TO SOUTHWEST WINDS
WILL SUPPORT VERY GOOD TO EXCELLENT VENTILATION ACROSS THE WEST AND
EAST...WITH POOR TO GOOD VALUES ELSEWHERE.

MODELS CONTINUE TO CHANGE THE POSITION AND STRENGTH OF THIS NEXT
WINTER SYSTEM...WITH RECENT RUNS FAVORING A MORE SOUTHERLY ROUTE
THAN DEPICTED IN EARLIER RUNS.  MOST MODELS AGREE WITH PRECIPITATION
INCREASING OVER THE EXTREME NORTHWEST LATE ON MONDAY...AND EXPANDING
TO THE NORTHWEST THIRD OF THE STATE OVERNIGHT.

THE GFS DEPICTS THE MOST SOUTHERLY TRACK OF THE LOW...WITH
PRECIPITATION LIMITED DUE TO WEAK DYNAMICS AND LIMITED MOISTURE.
NAM AND ECMWF MAINTAIN PRECIPITATION ACROSS THE SOUTHWEST ON
TUESDAY. UNCERTAINTY IS HIGH AND CURRENT GRIDS CARRY MOSTLY ISOLATED
SHOWERS ALL ZONES DURING THE DAY ON TUESDAY.

CLOSED LOW REMAINS SOUTH OF THE STATE ON WEDNESDAY...THURSDAY AND
INTO FRIDAY ACCORDING TO THE GFS.  LIGHT WINDS AND LOW MIXING
HEIGHTS WILL RESULT IN POOR VENTILATION ON THESE DAYS.

THE WEEKEND LOOKS TO DOMINATED BY NORTHWEST THEN WEST FLOW ALOFT AS
ANOTHER SYSTEM APPROACHES THEN CROSSES NORTH OF THE STATE.

05

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  25  42  22  45 /  60   0   0  20
DULCE...........................  21  40   9  43 /  70  10   0  20
CUBA............................  24  42  19  46 /  50   5   0  10
GALLUP..........................  18  44  18  48 /  40   5   0  10
EL MORRO........................  23  43  21  50 /  30   5   0  10
GRANTS..........................  17  38  13  45 /  20   0   0  10
QUEMADO.........................  23  45  24  53 /  20   0   0   0
GLENWOOD........................  28  56  22  59 /   5   0   0   0
CHAMA...........................  21  36  11  38 /  80  20   5  20
LOS ALAMOS......................  29  41  25  46 /  30   5   0   5
PECOS...........................  29  42  23  45 /  30  10   0   0
CERRO/QUESTA....................  22  35   8  37 /  40  10   0   5
RED RIVER.......................  23  32  15  35 /  60  10   5  10
ANGEL FIRE......................  22  35  12  39 /  40  10   0   5
TAOS............................  21  39  12  43 /  30  10   0   5
MORA............................  29  41  22  46 /  20  10   0   0
ESPANOLA........................  27  47  20  52 /  20   5   0   0
SANTA FE........................  27  42  24  47 /  30   5   0   5
SANTA FE AIRPORT................  28  45  21  49 /  20   0   0   0
ALBUQUERQUE FOOTHILLS...........  31  49  26  52 /  10   0   0   0
ALBUQUERQUE HEIGHTS.............  33  50  27  54 /  10   0   0   0
ALBUQUERQUE VALLEY..............  30  53  24  55 /   5   0   0   0
ALBUQUERQUE WEST MESA...........  31  51  26  54 /  10   0   0   0
LOS LUNAS.......................  30  53  24  57 /   5   0   0   0
RIO RANCHO......................  31  50  26  53 /  10   0   0   0
SOCORRO.........................  35  56  28  60 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  25  46  23  52 /  20   0   0   0
TIJERAS.........................  30  49  24  55 /  20   0   0   0
MORIARTY/ESTANCIA...............  28  46  22  52 /  10   0   0   0
CLINES CORNERS..................  29  41  23  49 /  10   0   0   0
GRAN QUIVIRA....................  33  47  28  54 /   5   0   0   0
CARRIZOZO.......................  33  53  27  58 /   0   0   0   0
RUIDOSO.........................  35  48  33  54 /   0   0   0   0
CAPULIN.........................  28  48  24  50 /  10   5   0   0
RATON...........................  29  54  20  54 /  10   5   0   0
SPRINGER........................  30  52  23  54 /   5   0   0   0
LAS VEGAS.......................  33  50  25  53 /  10   5   0   0
CLAYTON.........................  31  54  25  56 /   0   5   0   0
ROY.............................  30  52  27  57 /   0   0   0   0
CONCHAS.........................  39  60  29  63 /   0   0   0   0
SANTA ROSA......................  37  57  29  63 /   0   0   0   0
TUCUMCARI.......................  41  61  29  66 /   0   0   0   0
CLOVIS..........................  34  58  30  62 /   0   0   0   0
PORTALES........................  33  59  29  64 /   0   0   0   0
FORT SUMNER.....................  38  62  30  67 /   0   0   0   0
ROSWELL.........................  42  67  29  71 /   0   0   0   0
PICACHO.........................  40  59  30  65 /   0   0   0   0
ELK.............................  38  56  32  61 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 PM MST SUNDAY FOR THE FOLLOWING ZONES...
NMZ512>515-521>524-526>529-539-540.

WIND ADVISORY FROM 5 AM TO 5 PM MST SUNDAY FOR THE FOLLOWING
ZONES...NMZ530-531-538.

HIGH WIND WARNING FROM 11 PM THIS EVENING TO 5 PM MST SUNDAY FOR
THE FOLLOWING ZONES...NMZ532>537.

FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON FOR
THE FOLLOWING ZONES...NMZ108.

WIND ADVISORY FROM 8 PM THIS EVENING TO NOON MST SUNDAY FOR THE
FOLLOWING ZONES...NMZ502-504>508-511-525.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 11 AM MST SUNDAY
FOR THE FOLLOWING ZONES...NMZ501-503-510.

&&

43/05
Hazardous weather outlook, Jan 21, 6:05 AM MST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
605 AM MST SAT JAN 21 2012

NMZ501>540-221300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
605 AM MST SAT JAN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A FEW INCHES OF SNOW ACCUMULATION CAN BE EXPECTED IN THE NORTH
CENTRAL AND NORTHWESTERN SECTIONS OF NEW MEXICO LATE TODAY AND
TONIGHT WITH THE HIGHEST SNOW TOTALS EXPECTED IN THE SAN JUAN
MOUNTAINS NEAR THE COLORADO BORDER.

IN ADDITION...VERY STRONG WINDS ARE EXPECTED TO DEVELOP OVER THE
CENTRAL MOUNTAIN CHAIN LATE THIS AFTERNOON AND INTO TONIGHT. THERE
WILL BE POTENTIAL FOR DAMAGING WIND GUSTS AS HIGH AS 65 MPH ALONG
AND JUST EAST OF THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WINDS WILL LINGER INTO SUNDAY...PRIMARILY ALONG AND EAST OF
THE CENTRAL MOUNTAIN CHAIN DURING THE MORNING HOURS.

THERE IS POTENTIAL FOR ADDITIONAL SNOW ACCUMULATION...MOSTLY
IN THE MOUNTAINS OF NEW MEXICO...ON TUESDAY AND TUESDAY NIGHT AS
ANOTHER STORM SYSTEM ARRIVES.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GUSTS HIGHER THAN 50
MPH OR ANY DAMAGE FROM HIGH WINDS. REPORTS OF ANY HIGH WINDS CAN
BE SUBMITTED AT 1.888.386.7637 OR VIA THE WEB AT WEATHER.GOV/ABQ.

52

Event by event

9 high wind, 1 strong wind. Local standard time, as filed.

High Wind, South Central Mountains

When
January 21, 7:00 PM MST to 11:35 PM MST
Where
South Central Mountains forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
AWOS

Peak wind gusts ranged from 61 mph to an impressive 78 mph across the South Central Mountains between 700 pm and 1135 pm MST.

High Wind, Northeast Highlands

When
January 21, 9:26 PM MST
Where
Northeast Highlands forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

High Wind, East Slopes of the Sangre de Cristo Mountains

When
January 21, 10:15 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS

High Wind, Lower Chama River Valley

When
January 22, 6:45 AM MST
Where
Lower Chama River Valley forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

High Wind, Jemez Mountains

When
January 22, 6:55 AM MST to 7:21 AM MST
Where
Jemez Mountains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
AWOS

The peak wind gusts ranged from 60 to 72 mph with sustained winds of 43 to 51 mph.

High Wind, Roosevelt County

When
January 22, 7:25 AM MST to 1:15 PM MST
Where
Roosevelt County forecast zone
Measured
46 kt (53 mph) measured sustained
Reported by
Mesonet

Sustained winds were 40 mph or higher between 725 am and 115 pm MST 2 miles southwest of Dora, in Roosevelt County. They peaked at 53 mph around 1015 am MST. |Their peak wind gust reached 64 mph 1035 am MST. Brownout conditions were also reported around Portales.

Strong Wind, Chaves County Plains

When
January 22, 9:00 AM MST to 11:00 AM MST
Where
Chaves County Plains forecast zone
Measured
49 kt (56 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager

The roof vent was blown off one building at Wyoming and West Second St. Siding was also pulled away from a car wash located at Mescalero and Main Streets.

High Wind, Union County

When
January 22, 9:11 AM MST
Where
Union County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS

High Wind, Curry County

When
January 22, 9:15 AM MST
Where
Curry County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS

A peak wind gust of 61 mph was also recorded 1 mile north of Cannon AFB at 931 am MST.

High Wind, De Baca County

When
January 22, 10:50 AM MST
Where
De Baca County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Public

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354717, 354718, 354716, 354715, 354714, 354720, 355870, 354719, 354721, 354722.